Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS St. Louis, MO

June 3, 2020Lincoln County, Saint Charles County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 3, 2020, 6:01 PM CDT for Lincoln County, Saint Charles County, Warren County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 6:01 PM CDT (23:01 UTC)
Expired
Jun 3, 2020, 6:45 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KLSX 032301
SVRLSX
MOC113-183-219-032345-
/O.NEW.KLSX.SV.W.0069.200603T2301Z-200603T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
601 PM CDT Wed Jun 3 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Charles County in east central Missouri...
  Southern Lincoln County in east central Missouri...
  Northeastern Warren County in east central Missouri...

* Until 645 PM CDT.

* At 601 PM CDT, a severe thunderstorm was located near Troy, moving 
  south at 25 mph. The leading edge of the strong winds may precede 
  the rain and thunder.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Troy,
  Warrenton, Weldon Spring, Wright City, Cottleville, St. Paul,
  Moscow Mills, Truesdale, Hawk Point, Innsbrook, Josephville,
  Fountain N' Lakes, Chain of Rocks, Flint Hill, Foristell and Old
  Monroe.

This includes Interstate 70 in Missouri between exits 193 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9119 3897 9069 3872 9068 3871 9122
TIME...MOT...LOC 2301Z 356DEG 22KT 3901 9093 

HAIL...0.75IN
WIND...60MPH
 
$$

MRM
2 follow-up statements
109 
WWUS53 KLSX 032319
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
619 PM CDT Wed Jun 3 2020

MOC113-183-219-032345-
/O.CON.KLSX.SV.W.0069.000000T0000Z-200603T2345Z/
St. Charles MO-Lincoln MO-Warren MO-
619 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN ST. CHARLES...SOUTHERN LINCOLN AND NORTHEASTERN
WARREN COUNTIES...

At 619 PM CDT, a severe thunderstorm was located near Moscow Mills,
moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Troy,
Warrenton, Weldon Spring, Wright City, Cottleville, St. Paul, Moscow
Mills, Truesdale, Hawk Point, Innsbrook, Josephville, Fountain N'
Lakes, Chain of Rocks, Flint Hill, Foristell and Old Monroe.

This includes Interstate 70 in Missouri between exits 193 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9119 3897 9069 3872 9068 3871 9122
TIME...MOT...LOC 2319Z 354DEG 24KT 3888 9089 

HAIL...0.75IN
WIND...60MPH
 
$$

MRM
062 
WWUS53 KLSX 032346
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
646 PM CDT Wed Jun 3 2020

MOC113-183-219-032353-
/O.EXP.KLSX.SV.W.0069.000000T0000Z-200603T2345Z/
St. Charles MO-Lincoln MO-Warren MO-
646 PM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CHARLES...
SOUTHERN LINCOLN AND NORTHEASTERN WARREN COUNTIES WILL EXPIRE AT 645
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3898 9119 3897 9069 3872 9068 3871 9122
TIME...MOT...LOC 2343Z 356DEG 22KT 3875 9088 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:50 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 3, 5:50 PM CDT, 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
550 PM CDT Wed Jun 3 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 250 PM CDT Wed Jun 3 2020

Early this afternoon, an upper RIDGE axis was situated over the
southwestern CONUS with weak resultant west-northwest flow over our
region.  At the surface, an outflow boundary extended from south of
Chicagoland to just north of Quincy to near Saint Joseph.  Another
outflow boundary extended further southeast, from near Springfield,
IL eastward towards Indianapolis and has largely remained
stationary.  The main cold front extends from the far northwestern
corner of Missouri through central Iowa into southern Wisconsin.
Ahead of the outflow in northern Missouri, the atmosphere was very
unstable (MLCAPEs 3000+ J/kg) and weakly sheared (< 20kts) with a
preference for a pulse storm environment.  Temperatures have pushed
into the upper 80s to around 90 in most locations.

The upper pattern is expected to remain in a holding pattern through
Thursday night, and this should allow:  (1) the first outflow to
likely become the effective cold front as it steadily triggers new
convection through this evening and pushes southward, and (2) allow
the effective cold front to eventually drop south of the forecast
area by Thursday morning.  How exactly this happens is a different
opinion amongst every CAM, including a possible development of a MCS
in western MO late tonight from approach of an upper level
disturbance in South Dakota.  This MCS, if it develops, would edge
central MO as it drops southeastward late tonight and into Thursday
morning.

Severe convective threats remain damaging winds as the primary
threat from either initially from downbursts or from any possible
later organized multicell convection (not a guarantee).  Large hail
also is a threat, but should only manifest itself early, where more
isolated cells can tap into the large CAPEs that exist.

With the effective cold front south of our area scenario
increasingly likely for Thursday, kept max temps on Thursday in the
low-mid 80s with minimal PoPs.  Continued this general theme into
Thursday night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 250 PM CDT Wed Jun 3 2020

The upper RIDGE axis continues to be the primary feature to track.
It begins the period on Friday located over the southern High Plains
with resultant NW flow aloft over our region.  There remains strong
support from both the GEFS mean and EC ENS mean on how it will track
and evolve through the middle of next week, with a steady
amplification and translation eastward, sliding overhead of our
region on Sunday, and then heading to the eastern CONUS by
Wednesday.  There has been a slight slowing of the eastward
translation after Sunday as the axis slides east of our region.

Through Monday, the overall pattern supports above normal H500
heights and subsequently very warm temperatures.  However,
overlaying this with the specifics of the surface pattern will
undercut this warmth at times.

Ensemble means from the GEFS and EC ENS show the old frontal
boundary trying to buckle back north on Friday as a more ill-defined
focus for potential thunderstorm development with another cold front
approaching from the north.  The former is ultimately expected to
dissolve in favor of what should become a backdoor cold front with
the latter by Friday night.  This will overspread easterly flow into
our region for the weekend (Saturday/Sunday) that will undercut
temperatures in what otherwise would have been a well above normal
temp regime.  The slower eastward translation of the upper RIDGE
after Sunday should now effectively keep this backdoor airmass'
influence on our region for a longer period and could continue into
Monday.

Precipitation chances look to be the best for Friday near the old
and weak frontal boundary and anything that may linger into Friday
night, and supports PoPs that are at or above CLIMO (23-25%) values.
After Friday night and through Monday, the pattern then supports
below CLIMO values and a largely dry forecast.

The slower RIDGE translation for early next week at this time does
not appear to affect the long-term possible track of the remnants of
"Cristobal" from the Gulf of Mexico.  By the time the remnants do
reach our area, "Cristobal" should have a good forward speed and
affect our area for about 12 hours, with a solid consensus of
ensemble data continuing to settle on Tuesday.  Given what else is
going on with respect to the RIDGE, however, if the timing does get
affected one way or the other, the ensembles favor a slower arrival.
For now, above normal PoPs are easily justified for Tuesday with
cooler temps and what could be hefty QPF (1-3").

In the wake of "Cristobal", ensemble means show the edging of the
base of an upper TROF followed by a surface cold front late next
week.  This would favor a temperature rebound with an overall
unfavorable pattern for rain, and will go below CLIMO on PoPs.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 530 PM CDT Wed Jun 3 2020

Scattered storms will continue to develop along a nearly east to
west outflow boundary which was located between UIN and STL, and
which will shift slowly southward tonight and Thursday. This
convection will likely impact COU and the St Louis metro area this
evening with an unstable atmosphere. The surface winds will be
predominately southwesterly tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

SPECIFICS FOR KSTL: Scattered storms will continue to develop along
a nearly east to west outflow boundary which was located between
UIN and STL, and which will shift slowly southward tonight and
Thursday. This convection will likely impact STL this evening
with an unstable atmosphere. The surface winds will be
predominately southwesterly tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:22 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 PM CDT Wed Jun 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
322 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. Some storms could become
severe, mainly during the evening hours, with damaging winds the
primary threat. Large hail will be possible mainly during the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms in different portions of the area
continues through Saturday.

The chance for thunderstorms returns to portions of the area on late
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail, if observed,
to the National Weather Service.

TES

In the hours before

Local storm report, Jun 3, 3:51 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     PITTSFIELD              39.61N 90.80W
06/03/2020  M62 MPH          PIKE               IL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A GUST OF 62
            MPH AT THE LEADING EDGE OF THE STORM. HAIL
            BEGAN FALLING SHORTLY AFTER THE STORM MOVED
            OVERHEAD. HAIL SIZE RANGED FROM PENNY TO
            QUARTER SIZE. HAIL CONTINUED TO FALL AT THE
            TIME OF THE REPORT (4:45P). TIME OF LSR IS
            ESTIMATED BY THE TIME OF THE GUST.

&&

MAPLES
Local storm report, Jun 3, 5:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 ENE ELLINGTON         37.24N 90.96W
06/03/2020  E1.00 INCH       REYNOLDS           MO   BROADCAST MEDIA

            REPORTS OF DIME TO QUARTER SIZE HAIL RELAYED
            BY MEDIA PERSONNEL. TIME ESTIMATED FROM
            RADAR.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:14 PM CDTSevere Thunderstorm WarningLSXPike46 min
Jun 3, 4:46 PM CDTSevere Thunderstorm WarningLSXReynolds44 min
Jun 3, 4:56 PM CDTSevere Thunderstorm WarningLSXPike49 min
Jun 3, 5:35 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Jun 3, 5:53 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.